Clinical Review

Lesson of the week Norwegian scabies misdiagnosed as an adverse drug reaction

BMJ 2000; 320 doi: https://doi.org/10.1136/bmj.320.7226.35 (Published 01 January 2000) Cite this as: BMJ 2000;320:35
  1. D S Almond, senior registrar (solly@liv.ac.uk)a,
  2. C J Green, research pharmacistb,
  3. D M Geurin, consultant, department of pathologyc,
  4. S Evans, consultant, department of dermatologyc
  1. a Department of Clinical Pharmacology and Therapeutics, University of Liverpool, Liverpool L69 3BX
  2. b School of Pharmacy, John Moores University, Liverpool L3 3AF
  3. c Royal Liverpool and Broad Green University Hospitals NHS Trust, Liverpool L7 8XP
  1. Correspondence to: D S Almond
  • Accepted 31 March 1999

See p 37

Norwegian scabies may be difficult to diagnose clinically, and this may have serious consequences. The presence of peripheral and tissue eosinophilia in a patient with a rash should prompt exhaustive searches for the underlying cause (box), and clinicians should remember that findings from skin biopsy specimens can be unreliable in obtaining an accurate diagnosis. We describe the consequences of misdiagnosis in an elderly patient with Norwegian scabies whose rash was atypical and was considered to be the result of a drug reaction.

Causes of various types of eosinophilia

  • Infectious—helminths

  • Respiratory—eosinophilic pneumonitis, asthma

  • Gastrointestinal—inflammatory bowel disease

  • Allergic—asthma, eczema

  • Systemic—vasculitis

  • Iatrogenic—drugs

  • Malignant—lymphoma, colonic carcinoma

Case report

A 77 year old man was admitted to hospital from a nursing home in August 1997. He had had a widespread, red, itchy, and scaly rash for 4 weeks. The man had been generally unwell and anorexic, but showed no specific features of systemic disease. He had previously been diagnosed as having senile dementia, congestive cardiac failure, and Barrett's oesophagus. The patient had been taking bumetanide (1 mg daily), captopril (12.5 mg twice daily), fluoxetine (20 mg daily), and lanzoprazole (20 mg daily) long term (for at least 6 months). In addition, his general practitioner had prescribed amoxycillin and an antihistamine for the rash.

A presumptive diagnosis of an adverse drug reaction was made, and captopril or bumetanide were suspected. These two drugs and the lanzoprazole were stopped, and the man was treated with a moderately potent topical steroid containing an antibiotic. His urea and electrolyte values were normal, but his albumin concentration was slightly low at 29 g/l (normal range …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe